Optimal monetary policy in the euro area in the presence of heterogeneity
Sophocles Brissimis and
Ifigeneia Skotida
Journal of International Money and Finance, 2008, vol. 27, issue 2, 209-226
Abstract:
This paper examines the optimal design of monetary policy in the European monetary union in the presence of structural asymmetries across union member countries. It derives analytically an optimal interest rate rule under commitment and studies the dependence of its coefficients on the parameters of the structural model of each economy, the central bank's preferences for inflation and output stabilization as shown in its loss function, and the relative size of each country. Based on a two-country, forward-looking, general equilibrium model, which is estimated for two euro area countries (Germany and France), we show that there are gains to be achieved by the ECB taking into account the heterogeneity of economic structures. This finding appears to be robust under alternative weights given by the central bank to the stabilization of the target variables. Although the implementation of the proposed rule involves difficulties relating to data and estimation constraints as well as risks of accommodating structural divergences, it is important that the ECB takes into consideration national characteristics in formulating its monetary policy, especially in view of more countries joining the European monetary union in the future. However, as monetary and financial integration advances, the welfare benefits of monetary policy responding to individual countries' variables may become less significant.
Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (21)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261-5606(07)00136-2
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Optimal Monetary Policy in the Euro Area in the Presence of Heterogeneity (2007) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:27:y:2008:i:2:p:209-226
Access Statistics for this article
Journal of International Money and Finance is currently edited by J. R. Lothian
More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().